Bortezomib-Induced Myocarditis in a Patient With Multiple Myeloma

Read full text
Authors: Adriana Dominguez-Linares, Ana Karen Nieto-Dolores, Mauricio García-Cárdenas, Alfonso González-Trejo, Estela Ayala-Bustamante, Hugo Armando Valencia-Hernandez, Adriana Viñas-Mendieta, Enrique Ruiz-Mori, Nilda G. Espinola-Zavaleta
Cited by: 1
References: 9

Abstract

BACKGROUND: Bortezomib is a reversible proteasome inhibitor used as first-line therapy for multiple myeloma and mantle cell lymphoma. Although effective, it can in rare cases cause cardiotoxicity, including myocarditis. CASE SUMMARY: A 58-year-old man with multiple myeloma (MC I, lambda light chain type) developed progressive dyspnea and edema after VTD (bortezomib, thalidomide, dexamethasone) therapy. Echocardiography showed severe left ventricular systolic dysfunction (left ventricular ejection fraction: 35%, global longitudinal strain: -10%) with elevated troponin I (3,176 ng/L). Coronary computed tomography angiography ruled out ischemia, and cardiac magnetic resonance imaging confirmed extensive acute myocarditis. Bortezomib was discontinued and guideline-directed heart failure therapy was initiated, resulting in complete clinical and echocardiographic recovery (left ventricular ejection fraction: 52%, global longitudinal strain: -17%) within 3 weeks. DISCUSSION: Bortezomib-induced myocarditis is extremely rare. Proposed mechanisms include proteasome inhibition-induced endoplasmic reticulum stress, mitochondrial dysfunction, and impaired NF-κB signaling. TAKE-HOME MESSAGE: Early recognition, prompt drug withdrawal, and timely heart failure therapy are essential to ensure full recovery.

Fields of Study & Subjects

Multiple Myeloma Research and Treatments Viral Infections and Immunology Research Herpesvirus Infections and Treatments

Publication details

Journal / source
JACC Case Reports
Publisher
Elsevier BV
Volume
31
Issue
14
Pages
107027–107027
Publication date
24 February 2026
Language
EN